If you or a loved one has recently taken an over-the-counter or prescription drug and subsequently developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, you may have legal recourse against the drug manufacturer. Please contact one of our attorneys to see how we can protect your rights.
Stevens-Johnson Syndrome Lawsuit
What is Stevens-Johnson Syndrome?
Stevens-Johnson Syndrome, or SJS, is a rare but extremely severe rash that can travel through the mucous membranes in the body and is often deadly. Stevens-Johnson Syndrome is a catastrophic and often fatal adverse reaction that is described colloquially as the body burning itself from the inside out. In more severe forms, the skin peels off in sheets from vast parts of the body, similar to the effects of a third-degree burn injury.
SJS is typically characterized by severe inflammation of a patient’s mucous membranes surrounding their mouth, throat, eyes, and genital areas, resulting in painful blisters and lesions that spread to other areas of the body. Abnormalities and injuries to the eyes often occur.
Stevens-Johnson Syndrome is an auto-immune, debilitative disorder of the skin and mucous membranes and is usually caused by adverse reaction or allergy to an over-the-counter or prescription drug.
Other Names for Stevens-Johnson Syndrome
Stevens-Johnson Syndrome is sometimes referred to by a subset of names, including:
Ectodermosis Erosiva Pluriorificialis
Erythema Multiforme Exudativum
Febrile Mucocutaneous Syndrome
What are the symptoms of Stevens-Johnson Syndrome?
Symptoms of SJS usually begin with a fever and sore throat, accompanied by blistering, lesions, and ulcers on the mouth, lips, and in the genital area. Symptoms and adverse events associated with SJS include:
- Flu-Like Sickness
- Skin Rash That Spreads Across The Body
- Inflammation Of Mucous Membranes
- Persistent Fever
- Skin Lesions
- Sore Mouth And Throat
- Vision Loss Or Blindness
- Organ Damage
- Allergic Reactions
SJS symptoms are also found in patients who suffer from Toxic Epidermal Necrolysis (TEN), a similarly life-threatening rash that leads to the top layer of skin to blister and peel off in large sheets. SJS and TEN are different names for similar diseases. SJS involves 10% of the skin or less, and the risk of death is 5-15%. In comparison, TEN affects over 30% of the skin, and at least one-third of patients die. Both Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis are life-threatening medical emergencies that require immediate medical attention and hospitalization. Approximately 2 million Americans are diagnosed with these conditions each year. Many survivors suffer disability, blindness, or disfigurement. In both diseases, patients endure pain so horrific that hospitals often place them in medical comas.
What Causes Stevens-Johnson Syndrome?
Although SJS and TEN can impact anyone, those who have compromised or underdeveloped immune systems (such as HIV or lupus patients, the elderly population, and children) are most at risk.
There are more than 200 medications that may be linked to Stevens-Johnson Syndrome, or SJS. SJS may be a life-threatening reaction, typically caused by over-the-counter drugs and prescription drugs. The drugs most commonly associated with SJS/TEN include:
Antibiotics Such As Penicillin, Amoxicillin, Ampicillin
Sulfa Drugs Such As Like Bactrim
Prescription Acne Medication Such As Tetracycline And Accutane
NSAIDs (Non-Steroidal Anti-Inflammatory Drugs) Such As Ibuprofen, Also Marketed As Advil And Motrin
Anti-Seizure Or Epilepsy Medication Such As Lamictal, Dilantin, And Depakote
Sedatives Such As Phenobarbital
Gout Medication Such As Allopurinol
Cox-2 Inhibitors Such As Bextra And Celebrex
Herbal Supplements With Ginseng
Acetaminophen Pain Relievers Such As Tylenol
Drugs Used To Treat Viral And Fungal Illnesses, Such As Tamiflu
The “oxicam” class of anti-inflammatory drugs including Meloxicam and Piroxicam
Sulfamethocazole and other sulfa antibiotics
Some drug manufacturers fail to include adequate warnings on their drugs’ prescribing labels, boxes or package inserts, such that the risk of SJS is not adequately communicated or explained. These inadequate warnings result in the continued prescription and use of over-the-counter and prescription drugs that result in SJS and TEN.
What happens when you are diagnosed with Stevens-Johnson Syndrome?
There may be many possible complications or comorbidities that coincide with an SJS/TEN diagnosis, including varying symptoms. First, the severe adverse skin reaction can lead to a life-threatening infection, such as meningitis (an infection of the membrane and fluid that encase the brain and the spinal cord) or sepsis (an infection of the entire body). These infections occur when bacteria enters the bloodstream and travels throughout the body, often leading to shock and failure of vital organs.
Patients diagnosed with SJS or TEN also experience permanent, severe eye problems, damage to organs, and skin damage.
FDA Warnings and Safety Communications about Medicines, Prescription Drugs that are linked to Stevens-Johnson Syndrome
In 2005, the U.S. Food and Drug Administration (FDA) issued a recommendation that all drug and pharmaceutical manufactures of non-steroidal anti-inflammatory drugs (NSAIDs) such as Children’s Motrin, ibuprofen and Celebrex include warnings in their drug literature to adequately inform patients of the risk of Stevens-Johnson Syndrome or TEN associated with the use of their products.
In 2013, the FDA issued a Safety Communication warning that acetaminophen, found in the ubiquitous fever and pain reliever Tylenol, may cause Stevens-Johnson Syndrome and TEN. After conducting research into over 100 cases of severe skin rash following the use of Tylenol in patients from 1969-2012, the FDA found that sufficient evidence linked the use of the acetaminophen and the adverse symptoms attributed to SJS. The FDA required that prescription drug labels warn about the potential for SJS symptoms after using Tylenol and other acetaminophen drugs within approximately 28 days after the onset of use.
Stevens-Johnson Syndrome and Lamictal
Lamictal, also known by its generic name Lamotrigine, is an anti-convulsant epilepsy drug used to treat symptoms of epilepsy and bipolar disorder, but studies show a strong link between the use of Lamictal and adverse events such as severe rashes and Stevens-Johnson Syndrome. Lamictal side effects have been added to the drug’s labeling in a Black Box Warning as far back as March 1997.
The FDA required the addition of a Black Box Warning, the administration’s strongest warning, on Lamictal’s label in 2015 to warn users about potentially life-threatening and fatal cases of SJS and TEN from Lamictal use. The Black Box Warning states that it is critically essential for Lamictal users to look for any signs of a rash on their bodies and to seek immediate medical treatment should a rash develop.
What to do next?
If you or a loved one exhibits signs or symptoms of Stevens-Johnson Syndrome or TEN, it is imperative that you seek medical treatment immediately and cease use of any medication linked to the contraction of SJS or TEN.
If you or a loved one has developed SJS or TEN after taking an over-the-counter or prescription medication such as those listed above, we want to help. Please contact our attorneys for a consultation on your legal rights.